×

zbMATH — the first resource for mathematics

Renewal theorems in symbolic dynamics, with applications to geodesic flows, noneuclidean tessellations and their fractal limits. (English) Zbl 0701.58021
This paper outlines a new approach to the asymptotic analysis of certain counting functions arising in the geometry of discrete groups. The approach is based on an analogue of the renewal theorem for counting measures in symbolic dynamics.
The counting problems considered in this paper are mostly tied up with the ergodic behavior of the action of a discrete group at \(\infty\). Some of these problems may be solved by other methods of noncommutative harmonic analysis, e.g., the Selberg trace formula, and in these cases the alternative methods may give sharper results (especially error estimates). Also, the methods developed here are not well suited for groups with parabolic elements, because of difficulties with the symbolic dynamics. However, our approach is suitable for certain problems that are apparently outside the scope of noncommutative harmonic analysis, in particular, problems directly concerned with the geometry of the limit set.

MSC:
37E99 Low-dimensional dynamical systems
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
53D25 Geodesic flows in symplectic geometry and contact geometry
37J40 Perturbations of finite-dimensional Hamiltonian systems, normal forms, small divisors, KAM theory, Arnol’d diffusion
28D05 Measure-preserving transformations
20H10 Fuchsian groups and their generalizations (group-theoretic aspects)
30F35 Fuchsian groups and automorphic functions (aspects of compact Riemann surfaces and uniformization)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bowen, R.,Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms. Springer Lecture Notes in Mathematics, 470 (1975). · Zbl 0308.28010
[2] –, Hausdorff dimension of quasicircles.Inst. Hautes Études Sci. Publ. Math., 50 (1979), 11–26. · Zbl 0439.30032 · doi:10.1007/BF02684767
[3] Feller, W.,An Introduction to Probability Theory and its Applications, vol. 2. Wiley, New York, 1966. · Zbl 0138.10207
[4] Ford, L. R.,Automorphic Functions. McGraw-Hill, New York, 1929.
[5] Hejhal, D.,The Selberg Trace Formula for PSL(2,R). Springer Lecture Notes in Mathematics, 548 (1976). · Zbl 0347.10018
[6] Huber, H., Über eine neue Klasse automorpher Functionen und eine Gitterpunktproblem in der hyperbolischen Ebene,Comment. Math. Helv., 30 (1956), 20–62. · Zbl 0065.31603 · doi:10.1007/BF02564331
[7] Hutchinson, J., Fractals and self similarity.Indiana Univ. Math. J., 30 (1981), 713–747. · Zbl 0598.28011 · doi:10.1512/iumj.1981.30.30055
[8] Kato, T.,Perturbation Theory for Linear Operators. Springer-Verlag, New York, 1980. · Zbl 0435.47001
[9] Kolmogorov, A. N. &Tihomirov, V. M., Epsilon-entropy and epsilon-capacity of sets in functional spaces.Uspekhi Mat. Nauk, 14 (1959), 3–86.
[10] Krein, M. G., Integral equations on the half-line with a difference kernel.Uspekhi Mat. Nauk, 13 (1958), 3–120.
[11] Lalley, S., Distribution of periodic orbits of symbolic and Axiom A flows.Adv. in Appl. Math., 8 (1987), 154–193. · Zbl 0637.58013 · doi:10.1016/0196-8858(87)90012-1
[12] –, Regenerative representation for one-dimensional Gibbs states.Ann. Probab., 14 (1986), 1262–1271. · Zbl 0612.60093 · doi:10.1214/aop/1176992367
[13] Lalley, S., Packing and covering functions of some self-similar fractals. Unpublished manuscript (1987). · Zbl 0665.28005
[14] Lax, P. &Phillips, R., The asymptotic distribution of lattice points in euclidean and noneuclidean spaces.J. Funct. Anal., 46 (1982), 280–350. · Zbl 0497.30036 · doi:10.1016/0022-1236(82)90050-7
[15] Lehner, J.,Discontinuous Groups and Automorphic Functions, Amer. Math. Soc., Providence, 1964. · Zbl 0178.42902
[16] Mandelbrot, B.,The Fractal Geometry of Nature. Freeman, New York, 1983. · Zbl 1194.30028
[17] Margulis, G., Applications of ergodic theory to the investigation of manifolds of negative curvature.Funktsional. Anal. i Prilozhen, 3 (1969), 89–90. · Zbl 0207.20305
[18] Nielsen, J., Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen.Acta Math., 50 (1927), 189–358. · JFM 53.0545.12 · doi:10.1007/BF02421324
[19] Parry, W., Bowen’s equidistribution theorem and the Dirichlet density theorem.Ergodic Theory Dynamical Systems, 4 (1984), 171–134. · Zbl 0567.58014
[20] Parry, W. &Pollicott, M., An analogue of the prime number theory for closed orbits of Axiom A flows.Ann. of Math., 118 (1983), 573–591. · Zbl 0537.58038 · doi:10.2307/2006982
[21] Patterson, S. J., A lattice point problem in hyperbolic space.Mathematika 22 (1975), 81–88. · Zbl 0308.10013 · doi:10.1112/S0025579300004526
[22] –, The limit set of a Fuchsian group.Acta Math., 136 (1976), 241–273. · Zbl 0336.30005 · doi:10.1007/BF02392046
[23] Pollicott, M., A complex Ruelle-Perron-Frobenius theorem and two counterexamples.Ergodic Theory Dynamical Systems, 4 (1984), 135–146. · Zbl 0575.47009
[24] Rudolph, D., Ergodic behavior of Sullivan’s geometric measure on a geometrically finite hyperbolic manifold.Ergodic Theory Dynamical Systems, 2 (1982), 491–512. · Zbl 0525.58025
[25] Ruelle, D., Statistical mechanics of a one-dimensional lattice gas.Comm. Math. Phys., 9 (1968), 267–278. · Zbl 0165.29102 · doi:10.1007/BF01654281
[26] –Thermodynamic Formalism. Addison-Wesley, Reading, 1978.
[27] Series, C., The infinite word problem and limit sets in fuchsian groups.Ergodic Theory Dynamical Systems, 1 (1981), 337–360. · Zbl 0483.30029
[28] –, Symbolic dynamics for geodesic flows.Acta Math., 146 (1981), 103–128. · Zbl 0488.58016 · doi:10.1007/BF02392459
[29] –, On coding geodesics with continued fractions.Enseign. Math., 29 (1981), 67–76.
[30] Sullivan, D., On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions.Proc. Stony Brook Conf. Kleinian Groups and Reimann Surfaces, Princeton University Press (1978).
[31] –, The density at infinity of a discrete group of hyperbolic motions.Inst. Hautes Études Sci. Publ. Math., 50 (1979), 419–450. · Zbl 0439.30034 · doi:10.1007/BF02684773
[32] –, Discrete conformal groups and measurable dynamics.Proc. Sympos. Pure Math., 39 (1983), 169–185.
[33] –, Entropy, Hausdorff measures new and old, and limit sets of geometrically finite Kleinian groups.Acta Math., 153 (1984), 259–278. · Zbl 0566.58022 · doi:10.1007/BF02392379
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.